EconPapers    
Economics at your fingertips  
 

How exactly do markets adapt? Evidence from the moving average rule in three developed markets

Andrew Urquhart, Bartosz Gebka and Robert Hudson

Journal of International Financial Markets, Institutions and Money, 2015, vol. 38, issue C, 127-147

Abstract: The seminal study by Brock, Lakonishok and LeBaron (1992) (BLL hereafter) found that the moving average rule had strong predictive power over 90 years in the DJIA, and this result was confirmed by Hudson et al. (1996) for the FT30 in the UK and Chen et al. (2009) for the TOPIX in Japan. However, according to the Adaptive Market Hypothesis, trading rules are only likely to be successful for a limited period of time and, as investors and markets adapt, their predictive power will diminish. We examine the moving average (MA) rule using post-BLL (1987–2013) data and find that after 1986 the rule's predictive power has diminished in all three markets. We investigate the exact process behind the weakening of the predictive power of moving average rules and find that post-1987 markets react to new buy/sell signals not on the days those signals are generated, but the day before. In support of this finding, we show that trading strategies based on anticipation of signals would have yielded superior profits to investors. Hence, trading on anticipated signals constitutes a feasible explanation of price reactions to future, one-day-ahead new signals, and thus in line with the Adaptive Market Hypothesis.

Keywords: Technical analysis; Adaptive Market Hypothesis; Market efficiency; Predictability (search for similar items in EconPapers)
Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (18)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1042443115000724
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:intfin:v:38:y:2015:i:c:p:127-147

DOI: 10.1016/j.intfin.2015.05.019

Access Statistics for this article

Journal of International Financial Markets, Institutions and Money is currently edited by I. Mathur and C. J. Neely

More articles in Journal of International Financial Markets, Institutions and Money from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-23
Handle: RePEc:eee:intfin:v:38:y:2015:i:c:p:127-147